Florida, 2019

Tornado and Damaging Winds in Florida, May 5, 2019

May 5, 2019 · NWS TBW · 15 events in 7 counties and zones

A strong complex of thunderstorms moved across the Eastern Gulf of Mexico before coming ashore across the Florida peninsula during the afternoon. Strong to severe thunderstorms produced widespread wind damage across west-central and southwest Florida along with a brief tornado as a waterspout moved ashore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$168,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A strong complex of thunderstorms moved across the Eastern Gulf of Mexico before coming ashore across the Florida peninsula during the afternoon. Strong to severe thunderstorms produced widespread wind damage across west-central and southwest Florida along with a brief tornado as a waterspout moved ashore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 5, 7:55 AM EST, 3 hours 39 minutes earlier.

Area forecast discussion, May 5, 7:55 AM EST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
855 AM EDT Sun May 5 2019

.UPDATE...
Large and persistent convective complex continues to move
into the E Gulf this morning supported by potent upper vort
max and dynamics. Have updated forecasts and grids and raised
PoPs most areas based on radar and satellite trends as well
as hi rez models.

&&

.AVIATION...
SCT-NMRS showers and thunderstorms are expected through the
day, with brief periods of reduced cigs/vsbys possible.

&&

.MARINE...
Convective complex in E Gulf has produced increased SW flow
this morning. Latest buoy reports showing seas 2-3 ft and
have updated forecasts and grids to reflect choppier conditions.

&&

.Prev Discussion... /issued 309 AM EDT Sun May 5 2019/

DISCUSSION...
A mid/upper-level trough continues to move through the Mississippi
River Valley region early this morning, keeping a west-southwest
flow in place aloft over Florida. At the surface, low pressure and
an associated cold front are moving over the southeast. Surface high
pressure centered over the western Atlantic is also stretched across
southern Florida. A line of showers and thunderstorms is moving
toward the Nature Coast and should impact these areas later this
morning.

Sunday is not expected to be a washout by any means, but rain
chances are on the high side due to both the proximity of the cold
front and the sea breeze. First, the surface low mentioned above
will move quickly to the northeast through the rest of the day, with
the cold front moving into northern Florida. Then we have the
position of the high pressure ridge axis over south Florida, which
leads to a southwest to west flow across the local area. In turn,
this will push the sea breeze quickly inland, so while showers and
some thunderstorms will be possible over toward the Gulf, most of
the activity will consolidate away from the coast as we head into
the evening hours. Cloud cover and rain might keep highs down just a
bit, but it will still be a warm and humid day overall.

For Monday, the weakening cold front is actually forecast to drop
southward across the peninsula before it dissipates. We should also
see a similar sea breeze setup, pushing most activity inland through
the afternoon.

Ridging builds in aloft for the rest of the week with surface high
pressure centered to our northeast. Sea breeze showers and
thunderstorms can be expected each day with hot and humid conditions
continuing.

FIRE WEATHER...
No fire weather concerns as relative humidity values are forecast to
remain above critical levels. No significant fog is expected.

&&

.Preliminary Point Temps/PoPs...
TPA  84  73  87  70 /  60  20  20   0
FMY  88  73  89  70 /  30  10  30  10
GIF  85  71  90  67 /  70  20  50  10
SRQ  85  73  85  70 /  50  20  20   0
BKV  85  70  88  65 /  60  20  20   0
SPG  84  73  86  70 /  60  20  20   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...25/Davis
UPPER AIR...99
DECISION SUPPORT...99

In the hours before

Special weather statement, May 5, 9:27 AM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1027 AM EDT Sun May 5 2019

FLZ139-142-239-242-051530-
Coastal Citrus-Inland Citrus-Coastal Levy-Inland Levy-
1027 AM EDT Sun May 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CITRUS AND
LEVY COUNTIES...

At 1026 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 15 miles southwest of Fowlers Bluff to 30
miles southeast of Horseshoe Point to 21 miles west of Homosassa to
24 miles west of Weeki Wachee Gardens to 25 miles northwest of
Hudson. Movement was northeast at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Williston, Chiefland, Bronson, Beverly Hills, Homosassa Springs,
Williston Highlands, East Bronson, Crystal River Airport, Manattee
Road, Fowlers Bluff, Black Diamond, Homosassa, Andrews, Williston
Municipal Airport, Hernando, Inglis, Fanning Springs, Otter Creek,
Arbor Lakes and Lecanto.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2929 8316 2935 8306 2959 8294 2954 8265
      2954 8256 2948 8255 2948 8241 2922 8240
      2921 8254 2904 8254 2905 8246 2894 8229
      2870 8276 2876 8281 2892 8277 2909 8288
      2911 8294 2905 8299 2906 8312 2924 8317
TIME...MOT...LOC 1426Z 241DEG 26KT 2919 8313 2905 8305 2885 8297 2865
8300 2851 8308

TBW
Local storm report, May 5, 10:02 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1102 AM EDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     MARINE TSTM WIND 1 SE CEDAR KEY          29.14N 83.03W
05/05/2019  M47 MPH          LEVY               FL   C-MAN STATION

            C-MAN STATION AT CEDAR KEY REPORTED A WIND GUST OF 41
            KNOTS.

&&

CLOSE
Special weather statement, May 5, 10:44 AM EST, 50 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1144 AM EDT Sun May 5 2019

FLZ043-142-148-242-248-051630-
Coastal Citrus-Inland Hernando-Coastal Hernando-Inland Citrus-Sumter-
1144 AM EDT Sun May 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CITRUS...SUMTER AND
NORTHWESTERN HERNANDO COUNTIES...

At 1143 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles west of Rainbow Lakes Estates to
near Crystal River Airport to 6 miles northwest of North Weeki
Wachee. Movement was northeast at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Inverness, Wildwood, Bushnell, Homosassa Springs, Beverly Hills,
Inverness Airport, Black Diamond, Crystal River Airport, Homosassa,
Weeki Wachee Gardens, Inverness Highlands South, Inverness Highlands
North, North Weeki Wachee, North Brooksville, Hernando, Sugarmill
Woods, Lake Panasoffkee, Inglis, Center Hill and Coleman.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2903 8266 2901 8261 2903 8260 2904 8254
      2904 8251 2905 8249 2901 8242 2902 8240
      2900 8238 2900 8237 2896 8231 2896 8196
      2866 8196 2852 8266 2884 8270 2896 8273
TIME...MOT...LOC 1543Z 220DEG 10KT 2909 8278 2891 8264 2864 8261

TBW

The radar

The Tampa radar (KTBW), 47 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Pinellas

When
May 5, 11:34 AM EST
Where
Pinellas County, 2.41 mi NNW of Redington Shores
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
27.860, -82.850

A home weather station on Indian Shores Beach measured a wind gust of 58 mph.

Thunderstorm Wind, Pinellas

When
May 5, 11:40 AM EST
Where
Pinellas County, 1.51 mi NNE of Belmont
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
27.950, -82.770

Local law enforcement reported trees and power lines down across Norwood Ave.

Tornado, Pinellas

When
May 5, 11:40 AM EST to 11:41 AM EST
Where
Pinellas County, 0.6 mi SE of Madeira Beach to 0.65 mi E of Madeira Beach
Rating
EF0
Path length
0.39 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
27.794, -82.793

A NWS storm survey confirmed that a waterspout moved ashore on Madeira Beach before quickly dissipating. The tornado caused damage to a carport and an unsecured porch while also snapping trees and power lines in the area.

Thunderstorm Wind, Hillsborough

When
May 5, 11:49 AM EST
Where
Hillsborough County, 3.91 mi WSW of Tarpon
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
28.050, -82.640

A weather station near Tampa Bay Downs measured a wind gust of 62 mph.

Thunderstorm Wind, Pinellas

When
May 5, 11:55 AM EST
Where
Pinellas County, 1.4 mi WSW of Campbell Park Comps Site
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
27.760, -82.670

A large tree fell onto a car in St. Petersburg.

Thunderstorm Wind, Pinellas

When
May 5, 11:59 AM EST
Where
Pinellas County, 2.41 mi SSE of (Pie)st Pete/Clrwate
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
27.870, -82.660

A home weather station at Sparks RC Flying Field measured a wind gust of 58 mph.

Thunderstorm Wind, Pasco

When
May 5, 12:15 PM EST
Where
Pasco County, 0.61 mi E of Land O Lakes
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.220, -82.450

Pasco County Emergency Management reported numerous large tree limbs down across Land O' Lakes.

Thunderstorm Wind, Hernando

When
May 5, 12:20 PM EST
Where
Hernando County, 0.69 mi S of Masaryktown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
28.430, -82.460

Local broadcast media shared a report of large trees down causing roof damage to a home.

Thunderstorm Wind, Hillsborough

When
May 5, 12:20 PM EST
Where
Hillsborough County, 0.61 mi E of Brandon
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
27.930, -82.280

Hillsborough County Sheriff's Office reported a tree down on a house on Clayton Street in Brandon.

Thunderstorm Wind, Pasco

When
May 5, 12:40 PM EST
Where
Pasco County, Dade City
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
28.360, -82.190

Broadcast media reported that a church near the downtown portion of Dade City had a portion of it's roof ripped off.

Lightning, Hardee

When
May 5, 12:45 PM EST
Where
Hardee County, 1.04 mi WSW of Wauchula
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
27.544, -81.825

Lightning struck a tower at a Hardee County facilities complex. The strike caused damage to equipment within the facility.

Thunderstorm Wind, Polk

When
May 5, 12:49 PM EST
Where
Polk County, Lakeland Highlands
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
27.960, -81.950

A home weather station measured a wind gust of 59 mph.

Thunderstorm Wind, Sumter

When
May 5, 12:50 PM EST
Where
Sumter County, 8 mi W of St Catherine
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
28.640, -82.260

Sumter County Emergency Management reported that a tree had fallen on a mobile home off of County Road 647 in Istachatta.

Thunderstorm Wind, Sumter

When
May 5, 12:51 PM EST
Where
Sumter County, 4.89 mi W of Royal
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.870, -82.130

Sumter County Emergency Management reported a large tree down on a RV camper at Lake Panasoffkee.

Thunderstorm Wind, Sumter

When
May 5, 12:55 PM EST
Where
Sumter County, 2.43 mi E of Center Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
28.650, -81.960

Numerous trees and power lines were reported down on County Road 702 near the Sumter/Lake County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyThe tornado archive for Florida, 2019Warnings in Florida, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811494, 811431, 811498, 811495, 811432, 811496, 811433, 811470, 811471, 814558, 814295, 811497, 811477, 811492, 811493.